Heavy Snow, Northeast Mountains
- When
- January 1, 12:01 AM PST to January 3, 10:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A moist southwest flow, known as a Pineapple Express, developed over eastern Washington New Year's Eve. Even though snow levels were on the rise through the holiday, cold air was trapped in some of the northern valleys from the lee of the Cascades to northeast Washington.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist southwest flow, known as a Pineapple Express, developed over eastern Washington New Year's Eve. Even though snow levels were on the rise through the holiday, cold air was trapped in some of the northern valleys from the lee of the Cascades to northeast Washington. Some valley snow totals included: Chewelah...9.5", Williams Lake...7", Chelan...7.8", Entiat...11", Mazama...19", Lake Wenatchee...16.5", Holden Village...24", Waterville...4.5". Some mountain snow totals included: 49 Degrees North Ski Area...28", Bodi Mountain...8" and Moses Mountain...10".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 31, 9:20 PM PST, 2 hours 41 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
920 PM PST TUE DEC 31 2002
.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE INLAND NORTHWEST
TONIGHT USHERING IN A DRY START TO THE NEW YEAR. THE DRY SPELL WILL
BE BRIEF HOWEVER AS MOIST SOUTHWEST FLOW WILL DEVELOP OVER THE
REGION. THIS WILL START PRECIPITATION NEAR THE CASCADES BEFORE MIDDAY
AND THEN SPREAD EASTWARD THROUGH THE REMAINDER OF THE DAY. THIS MOIST
FLOW WILL REMAIN WITH US THROUGH THE END OF THE WEEK BRINGING A
CHANCE OF PRECIPITATION EACH DAY.
.DISCUSSION...
.TONIGHT AND WEDNESDAY...500 MB ANALYSIS THIS EVENING SHOWED STRONG
HEIGHT RISES OVER THE PAC NW AS ONE TROF EXITS TO OUR EAST WHILE A
STRONGER ONE OFFSHORE BOLSTERS THE UPSTREAM RIDGE. THIS RIDGE WILL
TRANSITION EASTWARD OVERNIGHT AND SHOULD CENTER NEAR THE CASCADE
CREST BY MORNING. THE DEEPENING OFF THE OFFSHORE TROF WILL LIKELY
SLOW THE ONSHORE PUSH OF A NICE PLUME OF PRECIPITABLE WATER EXTENDING
FROM JUST NORTHWEST OF THE HAWAIIAN ISLANDS TO 43/134. UNTIL THE
UPPER LEVEL RIDGE MOVES INLAND AND SHIFTS OUR FLOW FROM W/WNW TO A
MORE FAVORABLE SW ORIENTATION...THE CHANCES FOR PRECIPITATION WILL BE
SLIGHT. THE 290K ISENTROPIC GIVES EVEN MORE CREDENCE TO THIS NOTION
AS THE ISENTROPIC ASCENT NEAR THE CASCADES IS QUITE SMALL AT BEST
WITH RATHER HIGH CONDENSATION DEFICITS. CONSEQUENTLY OUR FIRST ORDER
OF BUSINESS TONIGHT WILL BE TO LOWER POPS IN THE WESTERN ZONES NEAR
THE CASCADES. WE CAN ALSO DO THE SAME FOR THE FAR EASTERN ZONES AS
THE AIRMASS OVER NORTH IDAHO HAS DRIED AND STABILIZED NICELY. THE
ONLY OTHER ORDER OF BUSINESS FOR TONIGHT HAS TO DO WITH TEMPERATURES
AND THE POSSIBILITY OF FOG. THE TEMPERATURES DID DIP QUITE RAPIDLY
AFTER SUNSET...ESPECIALLY NEAR MOSES LAKE AND WENATCHEE...HOWEVER THE
HAVE STABILIZED NICELY EVER SINCE...MOST LIKELY DUE TO THE INCREASE
IN HIGH CLOUDS EMBEDDED WITHIN THE UPPER LEVEL RIDGE AXIS. WE EXPECT
THE CLOUDS TO CONTINUE TO INCREASE FROM THE WEST OVERNIGHT AS THE
RIDGE CONTINUES ITS SLOW TRANSITION. THUS MOST LOWS AS FORECAST SEEM
REASONABLE...ALTHOUGH A FEW WERE ALREADY UNDERCUT JUST A TAD. WE WILL
PERFORM MINOR UPDATES FOR THOSE LOCATIONS. AS FOR FOG...THE CURRENT
DEWPOINT DEPRESSIONS ARE GENERALLY QUITE SMALL FOR THIS TIME OF
EVENING SUGGESTING A GOOD POTENTIAL FOR FOG FORMATION...ESPECIALLY
OVER SNOW COVERED AREAS. EVEN SO...THE INCREASE IN HIGH LEVEL CLOUDS
SHOULD KEEP THE FOG FROM GETTING TOO WIDESPREAD. STILL WE WILL NEED
TO PLACE SOME WORDING IN THE ZONES. FOR WEDNESDAY...THE PRECIPITATION
WILL BEGIN TO CREEP OVER THE CASCADES...BUT IT COULD BE SLOW TO MOVE
TOO FAR EAST...AS THE UPPER LEVEL RIDGE AXIS ONLY MIGRATES TO THE
IDAHO PANHANDLE BY AFTERNOON. THIS KEEPS THE BEST MOISTURE AXIS STUCK
OVER THE NW ZONES...FROM WENATCHEE TO COLVILLE. IT IS POSSIBLE MOST
OF THE IDAHO PANHANDLE WILL ESCAPE PRECIPITATION DURING THE DAYLIGHT
HOURS. ANOTHER CHANGE WHICH WE MAY NEED TO MAKE IS ADD THE NORTH
CASCADES TO THE WINTER STORM WATCH AS THE LOW LEVEL MOIST AXIS POINTS
RIGHT AT THE CREST AND INTO THE OKANOGAN VALLEY RIGHT THROUGH
THURSDAY...WITH PLENTY OF COLD AIR DAMMING EXPECTED.
FX
.EXTENDED...
.SATURDAY THROUGH TUESDAY...SAT WILL SEE THE ARRIVAL OF ANOTHER
SYSTEM THAT WILL SPREAD RAIN AND SNOW ACROSS MOST OF OUR CWA. POPS
WILL STAY THE SAME AS LAST FORECAST PERIOD. THIS WILL INCLUDE CHANCE
IN MANY LOCALS AND LIKELY IN SOME MOUNTAIN AREAS. MODELS ARE A BIT
UNCERTAIN AS TO WHAT WILL HAPPEN NEXT. ALTHOUGH MOST AGREE LOOSELY
THAT A UPPER RIDGE BUILDS IN OVER THE AREA. THUS SUNDAY AND MONDAY
ARE SHAPING UP TO BE NICE DAYS AND A WELL NEEDED BREAK IN ALL THE
ACTIVITY GOING ON OVER THE PAST WEEK. THE ARRIVAL OF ANOTHER LOW
PRESSURE SYSTEM ON TUESDAY WILL ISSUE PRECIPITATION BACK INTO THE
AREA.
LERICOS
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 024/035/033/039/035/040 049856
COE 025/035/033/038/035/040 029857
PUW 028/039/036/041/035/041 026656
LWS 030/044/038/048/038/048 005554
CQV 024/032/032/038/035/041 069847
SPT 025/032/029/037/033/040 039877
WWP 024/032/031/038/032/038 -26877
EAT 028/033/031/040/032/040 065345
MWH 030/039/035/042/034/041 055435
OMK 023/032/030/037/032/039 069647
.OTX...WINTER STORM WATCH WED NIGHT THROUGH THURSDAY MORNING
FOR WAZ43-38-37 AND IDZ01...IDZ001>004-026-027-WAZ031>038-041>044-011430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 500 PM PST TUE DEC 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTHERN IDAHO. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A SERIES OF STRONG AND MOIST STORMS WILL MOVE OVER THE INLAND NORTHWEST THROUGH THE END OF THE WEEK. EACH OF THESE STORMS WILL BE PROGRESSIVELY WARMER...SO MOST OF THE SNOW WILL BE CONFINED TO THE HIGHER MOUNTAINS. THE FIRST STRONG STORM WILL MOVE OVER THE REGION LATE WEDNESDAY NIGHT AND THURSDAY. THE BRUNT OF THE SNOW WILL LIKELY FALL NEAR THE CANADIAN BORDER...PROMPTING THE ISSUANCE OF A WINTER STORM WATCH. FOR FURTHER DETAILS SEE THE LATEST WINTER WEATHER BULLETIN WWUS46 KOTX WSWOTX. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341675, 5341676, 5341677, 5341678, 5341679.